Thunderstorm Wind, Howard
- When
- November 5, 3:55 PM EST
- Where
- Howard County, 2 mi E of Columbia
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.230, -76.817
A very large tree was knocked down.
A line of strong to severe thunderstorms developed ahead of an approaching cold front on the 5th and caused widespread wind damage and some flash flooding from Northern Virginia to Eastern Maryland. Flash flooding was reported on Beech Drive in Bethesda.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A line of strong to severe thunderstorms developed ahead of an approaching cold front on the 5th and caused widespread wind damage and some flash flooding from Northern Virginia to Eastern Maryland. Flash flooding was reported on Beech Drive in Bethesda. Over 2 inches of rain fell in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 5, 10:00 AM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1000 AM EST WED NOV 5 2003 BACK DOOR FRONT STRETCHES FROM NEAR MARTINSBURG TO ANNAPOLIS. FRONT IS SHOWING SIGNS OF PUSHING NWARD. MARTINSBURG WHICH WAS IN THE SOUP FOR A FEW HOURS THIS MORINING HAS NOW BROKEN OUT. MODELS CONTINUE TREND TO DISSIPATE FRONT OVER NNE ZONES AND HAVE IT GONE BY EARLY AFT FAR NE. REST OF CWA IN WARM SECTOR AND BREAKS IN CLDS ARE SHOWING UP. AREA OF PRECIP ASSOC WITH THE LIFT AHEAD OF THE APPROACHING FRONT HAS PUSHED INTO NW ZONES. MODELS CONTINUE TO SHOW LIFT PUSHING SLOWLY SE INTO CWA THRU THE DAY. EXPECT SCT SHRA TO BECOME MORE NUMEROUS AS THE DAY GOES ON. WILL CONTINUE OCCASIONAL SHRA FCST. HAVE OPTED TO ADD CHANCE TSRA S ZONES DUE TO LIS FORECAST NEAR -1 THIS AFT AND BREAKS IN CLDS NOW. BUFKIT SOUNDINGS SHOW SOME CAPE BY THIS AFT ALSO SUPPORTING THE POSSIBILITY OF SCT THUNDER. OVER NW AND NC ZONES WILL HAVE SLIGHT CHANCE TSRA...BUT IT WILL ALL DEPEND ON HOW MUCH SUN THEY SEE. NE ZONES SHUD BE MOSTLY CLOUDY...INHIBITING TSRA POSSIBILITY. WITH BREAKS IN THE CLDS...TEMPS WARMING A BIT MORE THAN FCST. WILL UPDATE TO RAISE HIGHS TODAY BASED ON CURRENT CONDITIONS. MMARGRAF ---------------------225 AM FORECAST DISCUSSION------------ .SHORT TERM...TODAY AND TNGT... THE WARM WX OF THE PAST FEW DAYS IS COMING TO AND END. BACKDOOR CDFNT HAS PUSHED THRU THE ERN 3/4 OF THE CWFA EARLY THIS MORN BRINGING MARINE LYR WITH A SOLID LOW OVC. A CDFNT OVR THE GTLKS WL CONT TO MOVE E TODAY REACHING WRN ZNS TNGT. BROAD WAA ABV THE MARINE LYR AHEAD OF THIS SYS SUGGESTS INCRSG CHC FOR PCPN AS THE DAY WEARS ON. OVRALL PCPN CHCS TODAY ARE FAIRLY HIGH. THOUGH NO ONE FEATURE CONTRIBUTES TO STG FORCING THE COMBINATION OF SVRL FACTORS XPCTD TO COMBINE TO PRODUCE WIDESPREAD PCPN. UPR DIVERGENCE INCREASES TODAY AHEAD OF AN APCHG UPR SPEED MAX. F VECTORS SHOWING VERT MOTION RESPONDS TO FRONTOGENETIC FORCING...ESP IN NRN ZNS TODAY AND TNGT. Q-VECTORS AND LYRD DPVA ALSO POINT TO INCRSG VERT MOTION THIS AFTN/THIS EVE. THAT SAID...HIGH POPS FOR TODAY AND TNGT. PCPN STARTS TO TAPER OFF FM W TO E AS CDFNT APCHS. TEMPS PROBLEMATIC TODAY WITH THE MARINE LYR OVR THE AREA...AND HV GONE SVRL DEG BLO GUIDANCE FOR TODAY...KEEPING THE COOLING TREND OVNGT. && .AVIATION... IFR/LIFR AT MOST TAF SITES EARLY THIS MORN. LOW CLDS WL BE PROBLEMATIC TODAY. PRIND THAT VIS SHOULD IMPRV BY MID-LATE MORN AS INCRSG SLY FLOW TAKES OVR. THE BIGGEST PROBLEM REMAINS HOW HIGH TO GO WITH CIGS TODAY. CONDITIONAL CLIMO SUGGESTS THAT THE HARD IFR CIGS WL CONT THRU AT LEAST 15-16Z TIMEFRAME. BEYOND THAT IS QUESTIONABLE. FOR NOW WL KEEP WITH AN OPTIMISTIC MVFR FCST FOR THE AFTN DETEORIATING AGAIN THIS EVE. WL TAKE ANOTHER LOOK B4 12Z TAF ISSUANCE. MANNING && .LONG TERM...THU-TUES... CDFNT AND PCPN MAY BE SLOW IN GETTING OUT OF THE REGION UNTIL LATER THURSDAY SO WILL KEEP 40-60 POPS ALL DAY. DRY AND COLDER AIRMASS PUSHES IN THURSDAY NIGHT. SO WILL HAVE DRYING CONDITIONS BEGINNING LATER ON THU AND THU NIGHT. THEN DRY AND COOL AIR MASS IN PLACE THROUGH THE WEEKEND. SFC HIGH SHIFTS OFFSHORE MON WITH SLOW WARMING TREND. THE NEXT SYSTEM IS PROGGED TO AFFECT THE AREA MON INTO TUE BUT WILL ONLY HAVE HIDDEN 20 POPS FOR NOW. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 PM EST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... HAZARDOUS WEATHER IS NOT EXPECTED. .DAY TWO THROUGH SEVEN... HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STRONG
VAZ031-041-042-052-052030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 235 PM EST WED NOV 5 2003 AT 2:35 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF HILLSBORO TO BLUEMONT TO PARIS TO 4 MILES NORTHWEST OF MARKHAM...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ASHBURN...DELAPLANE...HAYMARKET...LEESBURG...MIDDLEBURG... PURCELLVILLE...ROUND HILL...THE PLAINS...ARCOLA AND BLUEMONT WILL BE AFFECTED BY THESE STORMS THROUGH 3:30 PM. RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT FOR A POSSIBLE SEVERE THUNDERSTORM WARNING. ROGOWSKI
DCZ001-MDZ009-VAZ053-054-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EST WED NOV 5 2003 AT 3:00 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE FROM NEAR LEESBURG TO NORTHWEST OF STERLING VIRGINIA. THE DISTRICT OF COLUMBIA...MONTGOMERY COUNTY...CITY OF ALEXANDRIA...CITY OF FALLS CHURCH...ARLINGTON AND FAIRFAX COUNTIES MAY BE AFFECTED BY THESE STORMS THROUGH 4:00 PM. RESIDENTS IN THESE AREAS SHOULD PREPARE TO TAKE ACTION SHOULD A SEVERE THUNDERSTORM WARNING BECOME NECESSARY. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST WED NOV 05 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0316 PM 1N LEESBURG VA WIND DAMAGE
11/05/03 LOUDOUN TREES DOWN. SIDING AND
SHINGLES BLOWN OFF
SEVERAL HOMES.
0322 PM DARNESTOWN MD TORNADO
11/05/03 MONTGOMERY LAW ENFORCEMENT SPOTTED
TORNADO NEAR DARNESTOWN.MDZ010-052130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 PM EST WED NOV 5 2003 ...CONFIRMED TORNADO IN CENTRAL MONTGOMERY COUNTY HEADING TOWARDS HOWARD COUNTY... AT 325 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF ROXBURY MILLS...IN CENTRAL MONTGOMERY COUNTY...MOVING EAST AT 40 MPH. THE COMMUNITIES OF COLUMBIA...ELKRIDGE AND ELLICOTT CITY...ALONG WITH THE REMAINDER OF SOUTHERN HOWARD COUNTY...MAY BE AFFECTED BY THIS STORM THROUGH 430 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
MDZ006-011-014-052145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 345 PM EST WED NOV 5 2003 AT 3:45 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS IN CENTRAL HOWARD COUNTY...MOVING EAST AT 45 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AS THEY IMPACT PORTIONS OF BALTIMORE COUNTY AND CITY...ALONG WITH NORTHERN ANNE ARUNDEL COUNTY THROUGH 4:45 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EST WED NOV 05 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0248 PM UPPERVILLE VA WIND DAMAGE
11/05/03 FAUQUIER TREE KNOCKED DOWN WIRE AT
ROUTE 50 AND GREEN GARDEN
ROAD.
0317 PM GERMANTOWN MD 65 MPH TSTM GUST
11/05/03 MONTGOMERYThe Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A very large tree was knocked down.
Large tree downed.
Trees downed across the county.
Sections of roads flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379734, 5379735, 5379736, 5379737.